Wildfire, Absaroka Mountains
- When
- August 8, 6:15 PM MST to August 20, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The Twin Lakes Fire was ignited by lighting about 19 miles south-southwest of Meeteetse on the evening of Monday, August 8. The fire steadily grew to about 1,000 acres in size by Saturday, August 13.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Twin Lakes Fire was ignited by lighting about 19 miles south-southwest of Meeteetse on the evening of Monday, August 8. The fire steadily grew to about 1,000 acres in size by Saturday, August 13. Burning on public land, the fire was suppressed on the ground by over 150 firefighters and through the air by helicopters. The fire was contained by Saturday, August 20, after torching 1,579 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 8, 1:29 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 229 PM MDT MON AUG 8 2016 .SHORT TERM...Tonight Through Thursday Much quieter on the thunderstorm front today compared to Sunday but storms are starting to form as the dew points are holding higher than expected. Have hit most areas along and east of the divide with isold storms the remainder of the afternoon. We still have a weak frontal boundary hanging around the north and east which may also help focus a few storms into the evening. Some storms coming off the Uintas and nrn CO mtns and a weak disturbance will help with a few storms in our far srn/sern zones into the evening. There may even be a little nocturnal stuff moving up from the sw with a weak ripple in the flow. Boundary in the nern zones with a few weak ripples in the sw flow may also keep a few showers going there overnight. Just enough to have to keep some isold pops in the fcst. It's possible we may even see some sprinkles/very lgt showers lift ne over more of the area than we currently have isold in. We'll just have to watch this development. Doesn't take much in August. There is also a weak wave that lifts ne on the ern edge of our upper low that may be just enough for some light morning showers in the nw mtns. Confidence low on this but it's already in the fcst and will just keep those isold pops in. Overall Tuesday will be dry for most areas with the best bet of a few storms in the nrn mtns and possibly in the far south by tomorrow evening. Main concern will be the increasing wind and lowering rh's...especially lower elevations for fire concerns. Upper low moves from WA to nwrn MT by Wednesday morning with shallow frontal boundary hanging up over the far north allowing for a few showers or storms to form Wednesday aftn. As a vort max drops down the backside of this upper low, a baggy trough is still fcst to develop over the Great Basin Wednesday Night into Thursday with the front across the north dropping swd to near the continental divide. A jet streak and associated disturbance may help with the development of nocturnal showers and tstms in the sw Wed night. On Thursday, those trough dynamics spread over most of the area while weak upslope continues east of the divide. Most areas will have a chance of showers and thunderstorms with cooler temps due to clouds, showers and east of the divide, the front. .LONG TERM...Thursday Night Through Monday A trough swinging through the state will bring some shower potential across the area Thursday night, with the GFS being the most aggressive model in regards to this moisture. Showers will be possible across the northern half of the state, though showers are anticipated to weaken significantly with the loss of daylight. Residual moisture will keep the threat of shower activity across at least the mountain locations for Friday afternoon and evening. The departure of this trough will allow a ridge to move over the intermountain west late Friday and into Saturday with warming temperatures expected. Periods of embedded moisture will generate the threat for showers and thunderstorms on Saturday afternoon and evening, especially over the northeastern half of the state. A wave of low pressure moving over the pacific coastline will help to flatten the ridge early Sunday morning. helping to keep the moisture south of the state overall. This wave looks to weaken as it advances eastward, and may get caught up on the pacific coastline instead of moving into the intermountain west. Dry and warming conditions are anticipated through the latter half of the weekend and into the early portion of the work week. && .AVIATION.../00Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Isolated showers and thunderstorms will be possible over the mountains, with showers causing periodic mountain obscurations through the early evening hours. Most shower activity should weaken around 1z-3z, with some showers possibly lingering over the western mountains. Otherwise, generally VFR conditions are anticipated across the area, with some gusty wind possible after 18z Tuesday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Showers and thunderstorms remain possible this afternoon, impacting the area through around 01z-03z this evening. Gusty wind and hail may accompany any storm activity today, with some erratic winds possible at terminals. VFR conditions then widespread after 03z, with some lingering showers over the northern and central mountains. Periods of mountain obscurations will be possible with storm activity today. Even outside of storm activity, gusty wind will develop this afternoon and continue through the same time period of 01z-03z this evening. Generally VFR conditions anticipated through the remainder of the TAF period, though gusty wind to 30kts or higher will be possible after 18z Tuesday. && .FIRE WEATHER... ...Red Flag Warning for portions of southwestern and central Wyoming until 8 pm today... ...Fire Weather Watch for most of the western two thirds of Wyoming Tuesday... Fire danger elevated across the forecast area through this evening with Red Flag conditions across portions of southwest and central Wyoming until 8 pm. Tuesday will be slightly drier overall across the entire forecast area while the surface environment becomes more favorable for producing more widespread and gustier winds. As all of the forecast area has critically dry fuels to work with, a Fire Weather Watch has been issued for most of the western two thirds of WY. While Wednesday will be nearly as dry as Tuesday, the surface pressure gradient will generally weaken across WY keeping winds below Red Flag criteria for the most part. One area to watch may be over portions of south and south central WY. && .RIW Watches/Warnings/Advisories... Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280- 289-300. Fire Weather Watch from Tuesday afternoon through Tuesday evening for WYZ140-275>283-285>289-300-414>416. && SHORT TERM...PS LONG TERM...Branham AVIATION...Branham FIRE WEATHER...PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 320 AM MDT MON AUG 8 2016 WYZ001>020-022>030-091200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 320 AM MDT MON AUG 8 2016 ...RED FLAG WARNING FOR PORTIONS OF SOUTHWEST AND CENTRAL WYOMING THIS AFTERNOON AND EARLY EVENING... ...FIRE WEATHER WATCH FOR MOST OF THE WESTERN TWO THIRDS OF WYOMING TUESDAY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY DRY...WARM AND BREEZY CONDITIONS ACROSS SOUTHWEST AND CENTRAL WYOMING...RESULTING IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. ISOLATED LATE DAY THUNDERSTORMS OVER PORTIONS OF CENTRAL WYOMING...SOME STRONG WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS CONTINUE ACROSS MOST OF WYOMING...RESULTING IN ELEVATED TO POSSIBLE CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS NORTH ON WEDNESDAY. THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH. THANK YOU. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 153 PM MDT MON AUG 8 2016 WYZ004>006-082030- SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-NORTH BIG HORN BASIN- 153 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE...NORTH CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN COUNTIES UNTIL 230 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GOOSEBERRY CREEK...OR 23 MILES SOUTHEAST OF MEETEETSE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WASHAKIE...NORTH CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: BADLANDS OVERLOOK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4380 10851 4403 10862 4426 10819 4383 10795 TIME...MOT...LOC 1952Z 247DEG 28KT 4395 10848 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 159 PM MDT MON AUG 8 2016 WYZ020-082030- NATRONA COUNTY LOWER ELEVATIONS- 159 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL 230 PM MDT... AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TEAPOT ROCK...OR 28 MILES NORTH OF CASPER...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN NATRONA COUNTY. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 210 AND 219. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4313 10632 4329 10642 4347 10608 4315 10607 TIME...MOT...LOC 1959Z 247DEG 28KT 4324 10628 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT MON AUG 8 2016
WYZ030-082045-
EAST SWEETWATER COUNTY-
204 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
245 PM MDT...
AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAMSUTTER...MOVING EAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CRESTON JUNCTION AROUND 215 PM MDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 175 AND 198.
LAT...LON 4177 10800 4200 10756 4189 10750 4166 10751
4166 10793 4164 10793
TIME...MOT...LOC 2003Z 250DEG 27KT 4168 10784
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT MON AUG 8 2016
WYZ006-082130-
SOUTHEAST BIG HORN BASIN-
305 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 330
PM MDT...
AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WORLAND MUNICIPAL AIRPORT...OR 8 MILES SOUTHEAST OF WORLAND...MOVING
EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WASHAKIE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: GREEN HILLS GOLF COURSE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4411 10743 4411 10741 4377 10737 4382 10793
4400 10796 4413 10743
TIME...MOT...LOC 2105Z 263DEG 30KT 4393 10784
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT MON AUG 8 2016 WYZ006-008-082200- SOUTHEAST BIG HORN BASIN-BIGHORN MOUNTAINS WEST- 335 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY UNTIL 400 PM MDT... AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF TEN SLEEP...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN WASHAKIE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: CANYON LODGE AND WIGWAM FISH REARING STATION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4380 10769 4398 10770 4410 10722 4377 10717 TIME...MOT...LOC 2134Z 267DEG 24KT 4390 10760 13
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657575.